Alert archive / Montana / High Wind Warnings in 2008

High Wind Warning 21, NWS Billings, MT

December 29, 20085 counties in Montana

NWS Billings, MT issued this high wind warning at Dec 29, 2008, 3:55 AM MST for 5 counties in Montana. It took effect at Dec 29, 2008, 3:36 PM MST. It was in force for 18 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 29, 2008, 3:55 AM MST (10:55 UTC)
In effect from
Dec 29, 2008, 3:36 PM MST
Expired
Dec 30, 2008, 9:46 AM MST
In force
18 hr
Issued by
NWS Billings, MT

Counties Golden Valley County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 91 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 30, 1:55 AM MSTHIGH SUST WINDS 44Harlowton, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KBYZ 291055
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
355 AM MST MON DEC 29 2008

...STRONG WINDS WILL DEVELOP THIS EVENING OVER PORTIONS OF
SOUTHERN MONTANA...

.STRONG SURFACE LOW PRESSURE WILL MOVE ACROSS NORTHERN MONTANA
THIS EVENING BRINGING STRONG GUSTY WINDS ACROSS THE AREA. VERY
STRONG WINDS CAN BE EXPECTED FROM HARLOWTON TO LIVINGSTON AND
OVER TO BIG TIMBER.

MTZ065-292300-
/O.NEW.KBYZ.HW.W.0021.081230T0300Z-081230T1900Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
355 AM MST MON DEC 29 2008

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO NOON MST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO NOON MST
TUESDAY. 

STRONG SOUTHWEST WINDS OF 30 TO 55 MPH WITH GUSTS TO 75 MPH WILL
DEVELOP THIS EVENING. THESE STRONG WINDS WILL CONTINUE OVERNIGHT
AND WILL BEGIN DIMINISHING BY LATE TUESDAY MORNING. 

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

MTZ066-292300-
/O.NEW.KBYZ.HW.W.0021.081230T0300Z-081230T1900Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
355 AM MST MON DEC 29 2008

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO NOON MST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO NOON MST
TUESDAY. 

STRONG SOUTHWEST WINDS OF 40 TO 50 MPH WITH GUSTS TO 75 MPH WILL
DEVELOP THIS EVENING. THESE STRONG WINDS WILL CONTINUE OVERNIGHT
AND WILL BEGIN DIMINISHING BY LATE TUESDAY MORNING.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

MTZ028-041-063-292300-
/O.NEW.KBYZ.HW.W.0021.081230T0300Z-081230T1900Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
355 AM MST MON DEC 29 2008

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO NOON MST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO NOON MST
TUESDAY. 

STRONG WEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL
DEVELOP OVER THE AREA THIS EVENING. THESE STRONG WINDS WILL
CONTINUE OVERNIGHT AND WILL BEGIN DIMINISHING BY LATE TUESDAY
MORNING.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
6 follow-up statements
000 
WWUS75 KBYZ 291711
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1011 AM MST MON DEC 29 2008

...STRONG WINDS WILL DEVELOP THIS EVENING OVER PORTIONS OF
SOUTHERN MONTANA...

.STRONG SURFACE LOW PRESSURE WILL MOVE ACROSS NORTHERN MONTANA
THIS EVENING BRINGING STRONG GUSTY WINDS ACROSS THE AREA. VERY
STRONG WINDS CAN BE EXPECTED FROM HARLOWTON TO LIVINGSTON AND
OVER TO BIG TIMBER.

MTZ065-300500-
/O.CON.KBYZ.HW.W.0021.081230T0300Z-081230T1900Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
1011 AM MST MON DEC 29 2008

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
NOON MST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
NOON MST TUESDAY. 

STRONG SOUTHWEST WINDS OF 40 TO 55 MPH WITH GUSTS TO 75 MPH WILL
DEVELOP THIS EVENING. THESE STRONG WINDS WILL CONTINUE OVERNIGHT
AND WILL BEGIN DIMINISHING BY LATE TUESDAY MORNING.

PEOPLE TRAVELING ALONG INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE
SHOULD BE PREPARED FOR DANGEROUS CROSS WINDS.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

MTZ066-300500-
/O.CON.KBYZ.HW.W.0021.081230T0300Z-081230T1900Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
1011 AM MST MON DEC 29 2008

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
NOON MST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
NOON MST TUESDAY. 

STRONG SOUTHWEST WINDS OF 40 TO 55 MPH WITH GUSTS TO 75 MPH WILL
DEVELOP THIS EVENING. THESE STRONG WINDS WILL CONTINUE OVERNIGHT
AND WILL BEGIN DIMINISHING BY LATE TUESDAY MORNING.

THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE
SOUTH OF NYE. SLIGHTLY LIGHTER WINDS ARE EXPECTED ALONG WEST
ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION
UNTIL THE WINDS SUBSIDE.

$$

MTZ028-041-063-300500-
/O.CON.KBYZ.HW.W.0021.081230T0300Z-081230T1900Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
1011 AM MST MON DEC 29 2008

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
NOON MST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
NOON MST TUESDAY. 

STRONG WEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL
DEVELOP OVER THE AREA THIS EVENING. THESE STRONG WINDS WILL
CONTINUE OVERNIGHT AND WILL BEGIN DIMINISHING BY LATE TUESDAY
MORNING.

PEOPLE TRAVELING ON HIGHWAY 191 FROM BIG TIMBER TO JUDITH GAP AND
ALONG INTERSTATE 90 FROM SPRINGDALE TO BIG TIMBER...SHOULD BE
PREPARED FOR DANGEROUS CROSS WINDS.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
000 
WWUS75 KBYZ 292236
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
336 PM MST MON DEC 29 2008

...VERY STRONG WINDS WILL CAN BE EXPECTED OVER PORTIONS OF
SOUTHERN MONTANA TONIGHT...

.STRONG SURFACE LOW PRESSURE WILL MOVE ACROSS NORTHERN MONTANA
THIS EVENING BRINGING VERY STRONG AND GUSTY WINDS ACROSS THE
AREA. VERY STRONG WINDS CAN BE EXPECTED FROM HARLOWTON TO
LIVINGSTON AND OVER TO BIG TIMBER.

MTZ065-300700-
/O.EXT.KBYZ.HW.W.0021.081229T2236Z-081230T1900Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
336 PM MST MON DEC 29 2008

...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON MST TUESDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL NOON MST TUESDAY. 

SOUTHWEST WINDS HAVE ALREADY GUSTED TO 59 MPH AT LIVINGSTON WITH
SUSTAINED WINDS AROUND 45 MPH. THESE WINDS WILL CONTINUE TO
INCREASE THIS EVENING TO A RANGE OF 40 TO 55 MPH WITH GUSTS TO 75
MPH. THESE VERY STRONG WINDS WILL CONTINUE OVERNIGHT AND BEGIN
DIMINISHING BY LATE TUESDAY MORNING.

PEOPLE TRAVELING ALONG INTERSTATE 90 FROM LIVINGSTON TO
SPRINGDALE SHOULD BE PREPARED FOR DANGEROUS CROSS WINDS.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

MTZ066-300700-
/O.EXT.KBYZ.HW.W.0021.081229T2236Z-081230T1900Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
336 PM MST MON DEC 29 2008

...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON MST TUESDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL NOON MST TUESDAY. 

SOUTHWEST WINDS HAVE ALREADY GUSTED TO 55 MPH AT THE STILLWATER
MINE SOUTH OF NYE. THESE WINDS WILL CONTINUE TO INCREASE THIS
EVENING AND EVENTUALLY GUST TO 75 MPH. THESE VERY STRONG WINDS
WILL CONTINUE OVERNIGHT AND BEGIN DIMINISHING BY LATE TUESDAY
MORNING.

THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE
SOUTH OF NYE. SLIGHTLY LIGHTER WINDS ARE EXPECTED ALONG WEST
ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

MTZ028-041-063-300700-
/O.CON.KBYZ.HW.W.0021.081230T0300Z-081230T1900Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
336 PM MST MON DEC 29 2008

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
NOON MST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
NOON MST TUESDAY. 

STRONG WEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL
DEVELOP THIS EVENING. THESE STRONG WINDS WILL CONTINUE OVERNIGHT
AND BEGIN DIMINISHING BY LATE TUESDAY MORNING.

PEOPLE TRAVELING ON HIGHWAY 191 FROM BIG TIMBER TO JUDITH GAP AND
ALONG INTERSTATE 90 FROM SPRINGDALE TO BIG TIMBER...SHOULD BE
PREPARED FOR DANGEROUS CROSS WINDS.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
000 
WWUS75 KBYZ 292247 CCA
NPWBYZ

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
346 PM MST MON DEC 29 2008

...VERY STRONG WINDS CAN BE EXPECTED OVER PORTIONS OF SOUTHERN
MONTANA TONIGHT...

.STRONG SURFACE LOW PRESSURE WILL MOVE ACROSS NORTHERN MONTANA
THIS EVENING BRINGING VERY STRONG AND GUSTY WINDS ACROSS THE
AREA. VERY STRONG WINDS CAN BE EXPECTED FROM HARLOWTON TO
LIVINGSTON AND OVER TO BIG TIMBER.

MTZ065-300730-
/O.EXT.KBYZ.HW.W.0021.081229T2236Z-081230T1900Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
346 PM MST MON DEC 29 2008

...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON MST TUESDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL NOON MST TUESDAY. 

SOUTHWEST WINDS HAVE ALREADY GUSTED TO 59 MPH AT LIVINGSTON WITH
SUSTAINED WINDS AROUND 45 MPH. THESE WINDS WILL CONTINUE TO
INCREASE THIS EVENING TO A RANGE OF 40 TO 55 MPH WITH GUSTS TO 75
MPH. THESE VERY STRONG WINDS WILL CONTINUE OVERNIGHT AND BEGIN
DIMINISHING BY LATE TUESDAY MORNING.

PEOPLE TRAVELING ALONG INTERSTATE 90 FROM LIVINGSTON TO
SPRINGDALE SHOULD BE PREPARED FOR DANGEROUS CROSS WINDS.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

MTZ066-300730-
/O.EXT.KBYZ.HW.W.0021.081229T2236Z-081230T1900Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
346 PM MST MON DEC 29 2008

...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON MST TUESDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL NOON MST TUESDAY. 

SOUTHWEST WINDS HAVE ALREADY GUSTED TO 55 MPH AT THE STILLWATER
MINE SOUTH OF NYE. THESE WINDS WILL CONTINUE TO INCREASE THIS
EVENING AND EVENTUALLY GUST TO 75 MPH. THESE VERY STRONG WINDS
WILL CONTINUE OVERNIGHT AND BEGIN DIMINISHING BY LATE TUESDAY
MORNING.

THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE
SOUTH OF NYE. SLIGHTLY LIGHTER WINDS ARE EXPECTED ALONG WEST
ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

MTZ028-041-063-300730-
/O.CON.KBYZ.HW.W.0021.081230T0300Z-081230T1900Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
346 PM MST MON DEC 29 2008

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
NOON MST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
NOON MST TUESDAY. 

STRONG WEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL
DEVELOP THIS EVENING. THESE STRONG WINDS WILL CONTINUE OVERNIGHT
AND BEGIN DIMINISHING BY LATE TUESDAY MORNING.

PEOPLE TRAVELING ON HIGHWAY 191 FROM BIG TIMBER TO JUDITH GAP AND
ALONG INTERSTATE 90 FROM SPRINGDALE TO BIG TIMBER...SHOULD BE
PREPARED FOR DANGEROUS CROSS WINDS.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
000 
WWUS75 KBYZ 300459
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
959 PM MST MON DEC 29 2008

...VERY STRONG WINDS CAN BE EXPECTED OVER PORTIONS OF SOUTHERN
MONTANA TONIGHT...

.STRONG WEST WINDS WILL IMPACT MUCH OF THE AREA TONIGHT INTO
TUESDAY MORNING. STRONGEST WINDS WILL BE ALONG THE EASTERN SLOPES
OF THE CRAZY MOUNTAINS FROM BIG TIMBER TO HARLOWTON AND JUDITH
GAP.

MTZ065-066-300600-
/O.CAN.KBYZ.HW.W.0021.000000T0000Z-081230T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
959 PM MST MON DEC 29 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING. 

GUSTY WEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH WILL
CONTINUE THROUGH TONIGHT AND TUESDAY MORNING. WINDS HAVE DECREASED
SINCE THE PASSAGE OF A COLD FRONT EARLIER THIS EVENING...THUS THE
WARNING HAS BEEN CANCELLED.

$$

MTZ028-041-063-301200-
/O.CON.KBYZ.HW.W.0021.000000T0000Z-081230T1900Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
959 PM MST MON DEC 29 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TUESDAY. 

DANGEROUS TRAVEL CONDITIONS CAN BE EXPECTED ALONG HIGHWAY 191 FROM
NORTH OF BIG TIMBER TO HARLOWTON AND JUDITH GAP THROUGH TONIGHT
AND TUESDAY MORNING. BLIZZARD CONDITIONS WERE REPORTED DURING THE
EVENING. THOUGH THE SNOW WILL TAPER OFF OVERNIGHT...STRONG CROSS
WINDS WILL PERSIST THROUGH MIDDAY TUESDAY.

WIND SPEEDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED
THROUGH TONIGHT AND TUESDAY MORNING. WINDS WILL DECREASE TUESDAY
AFTERNOON.

WINDS OF THESE MAGNITUDES CAN ALSO CAUSE PROPERTY DAMAGE WITHOUT
EXTRA PRECAUTIONS.

$$

JKL
000 
WWUS75 KBYZ 301033
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
333 AM MST TUE DEC 30 2008

...VERY STRONG WINDS CAN BE EXPECTED OVER PORTIONS OF SOUTHERN
MONTANA THIS MORNING...

.STRONG WEST WINDS WILL IMPACT MUCH OF THE AREA THIS MORNING.
THE STRONGEST WINDS WILL BE ALONG THE EASTERN SLOPES OF THE CRAZY
MOUNTAINS FROM BIG TIMBER TO HARLOWTON AND JUDITH GAP.

STRONG WINDS WILL BE POSSIBLE IN THE UPPER YELLOWSTONE AND UPPER
STILLWATER VALLEYS WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY
EVENING. STRONG PRESSURE FALLS ACROSS NORTHERN MONTANA WILL SETUP
STRONG PRESSURE GRADIENTS AND ALLOW STRONG WINDS TO DEVELOP OVER
THESE AREAS.

MTZ028-041-063-301900-
/O.CON.KBYZ.HW.W.0021.000000T0000Z-081230T1900Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
333 AM MST TUE DEC 30 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY. 

WIND SPEEDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL CONTINUE
THROUGH LATE MORNING. THE STRONG WINDS WILL ALSO CAUSE AREAS OF
BLOWING AND DRIFTING SNOW...ESPECIALLY IN OPEN AREAS. WINDS WILL
BEGIN DECREASING DURING THE AFTERNOON.

WINDS OF THESE MAGNITUDES CAN ALSO CAUSE PROPERTY DAMAGE WITHOUT
EXTRA PRECAUTIONS.

$$

MTZ065-302300-
/O.NEW.KBYZ.HW.A.0014.081231T1900Z-090101T0700Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
333 AM MST TUE DEC 30 2008

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING. 

STRONG WINDS OF 30 TO 55 MPH WITH GUSTS TO 75 MPH WILL BE POSSIBLE
WEDNESDAY AFTERNOON. THESE STRONG WINDS WILL BEGIN DIMINISHING BY
LATE WEDNESDAY EVENING.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

MTZ066-302300-
/O.NEW.KBYZ.HW.A.0014.081231T1900Z-090101T0700Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
333 AM MST TUE DEC 30 2008

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING. 

STRONG WINDS OF 30 TO 55 MPH WITH GUSTS TO 75 MPH WILL BE POSSIBLE
WEDNESDAY AFTERNOON. THESE STRONG WINDS WILL BEGIN DIMINISHING BY
LATE WEDNESDAY EVENING.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
000 
WWUS75 KBYZ 301646
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
946 AM MST TUE DEC 30 2008

...VERY STRONG ARE POSSIBLE AGAIN OVER PARTS OF SOUTH CENTRAL
MONTANA WEDNESDAY AFTERNOON AND NIGHT...

.VERY STRONG WINDS WILL BE POSSIBLE IN THE UPPER YELLOWSTONE AND
UPPER STILLWATER VALLEYS WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY EVENING. STRONG PRESSURE FALLS ACROSS NORTHERN MONTANA
WILL SETUP STRONG PRESSURE GRADIENTS AND ALLOW STRONG WINDS TO
DEVELOP OVER THESE AREAS.

MTZ028-041-063-301800-
/O.CAN.KBYZ.HW.W.0021.000000T0000Z-081230T1900Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
946 AM MST TUE DEC 30 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING. 

WEST TO NORTHWEST WINDS HAVE DECREASED TO 5 TO 15 MPH THIS
MORNING. WINDS ARE EXPECTED TO REMAIN BELOW WARNING CRITERIA THE
REST OF THE DAY.

$$

MTZ065-310000-
/O.CON.KBYZ.HW.A.0014.081231T1900Z-090101T0700Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
946 AM MST TUE DEC 30 2008

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING. 

STRONG WINDS OF 30 TO 55 MPH WITH GUSTS TO 75 MPH WILL BE
POSSIBLE WEDNESDAY AFTERNOON. THESE STRONG WINDS WILL BEGIN
DIMINISHING BY LATE WEDNESDAY EVENING.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

MTZ066-310000-
/O.CON.KBYZ.HW.A.0014.081231T1900Z-090101T0700Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
946 AM MST TUE DEC 30 2008

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING. 

STRONG WINDS OF 30 TO 55 MPH WITH GUSTS TO 75 MPH WILL BE
POSSIBLE WEDNESDAY AFTERNOON. THESE STRONG WINDS WILL BEGIN
DIMINISHING BY LATE WEDNESDAY EVENING.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Dec 29, 3:48 AM MST, 7 minutes earlier.

Area forecast discussion, Dec 29, 3:48 AM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
348 AM MST MON DEC 29 2008

.SHORT TERM...VALID FOR TDY AND TUE...

ACTIVE WEATHER PATTERN FOR THE NEXT 48 HOURS AS A SERIES OF SHORT
WAVES MOVE IN FROM THE WEST COAST. FORECAST CHALLENGE TODAY WILL
BE SNOW POTENTIAL ACROSS THE FAR NORTHERN ZONES AND ALSO STRONG
WINDS IN THE GAP AREAS AND OVER THE NORTHWEST ZONES TONIGHT.

TODAY...FAST WESTERLY FLOW DEVELOPING AS 130KT JET MOVES IN OVER
THE AREA. WATER VAPOR SATELLITE SHOWING MOISTURE STREAMING IN
FROM THE WEST COAST IN STRONG WESTERLY FLOW OVER MONTANA. AT THE
SURFACE...COLD FRONT IS PUSHING SOUTH AND HAS MOVED THROUGH
BILLINGS. LIGHT SNOW IS FALLING ALONG THE FRONT AND SNOW
ACCUMULATIONS ARE EXPECTED TO BE LIGHT. AS UPPER WAVE
APPROACHES...FRONT WILL LIFT BACK TO THE NORTHEAST AS A WARM
FRONT THIS AFTERNOON BRINGING A MIX OF RAIN AND SNOW. FRONT
SHOULD LINGER OVER THE NORTHERN ZONES THIS AFTERNOON AND HAVE
ADDED SNOW ACCUMULATIONS OF AROUND 2 INCHES FROM ROUNDUP EAST TO
BAKER TODAY THROUGH TONIGHT. MOIST WESTERLY FLOW ALOFT WILL BRING
GOOD SNOW AMOUNTS TO THE BEARTOOTH AND CRAZY MOUNTAINS. HAVE
RAISED POPS AND SNOW ACCUMULATIONS FOR THESE AREAS BUT KEPT SNOW
AMOUNTS JUST BELOW WARNING CRITERIA AS MAIN DYNAMICS WILL MOVE
THROUGH QUICKLY.

TONIGHT...STRONG MID LEVEL WINDS DEVELOPING OVER THE WESTERN
ZONES WITH BOTH GFS/NAM SHOWING 65 KNOT WINDS MOVING IN. LEE SIDE
TROUGH DEEPENING AS ANOTHER WAVE APPROACHES FROM THE WEST. THESE
STRONG PRESSURE FALLS EAST OF THE DIVIDE WILL ALLOW HIGH WINDS TO
DEVELOP IN THE LIVINGSTON AND NYE AREA OVERNIGHT. UPPER FLOW AND
PRESSURE FALLS ALSO FAVORING BIG TIMBER NORTH TO HARLOWTON FOR
POTENTIAL OF STRONG WINDS. WILL GO AHEAD AND ISSUE A HIGH WIND
WARNING FOR THE GAP FLOW AREAS AND ALSO SWEET GRASS AND WHEATLAND
COUNTY FROM 03Z TONIGHT THROUGH 19Z TUESDAY. WITH STRONG DOWN
SLOPE WINDS DEVELOPING...HAVE DECREASED POPS FROM BILLINGS WEST
TO LIVINGSTON OVERNIGHT. DID CONTINUE LIKELY POPS OVER THE
NORTHEAST ZONES IN STRONG WARM ADVECTION OVERRUNNING COLD SURFACE
AIR. MAIN LIFT WITH WAVE WILL REMAIN OVER NORTHEAST MONTANA AS
SURFACE LOW AND 700MB LOW TRACK ACROSS NORTHEAST MONTANA WHERE
POTENTIAL FOR HEAVIER SNOWFALL WILL BE.

TUESDAY AND TUESDAY NIGHT...STRONG WINDS WILL DIMINISH OVER THE
WESTERN AND NORTHWESTERN ZONES BY LATE MORNING AS SURFACE
PRESSURE GRADIENTS WEAKEN AND ALSO AS SURFACE HIGH PRESSURE MOVES
IN FROM THE WEST. THICKNESS VALUES MUCH LOWER OVER THE AREA AND
TEMPERATURES WILL ONLY CLIMB INTO THE UPPER 20S TOMORROW
AFTERNOON. WEAK SHORT WAVE RIDGING OVER THE AREA DURING THE DAY
WITH MORE ENERGY MOVING IN FROM THE WEST COAST. THIS WILL BRING A
SLIGHT CHANCE OF PRECIPITATION TO THE SOUTHWEST MOUNTAINS AND THE
FAR WESTERN ZONES. THE PLAINS WILL BE DRY AS DOWN SLOPE WINDS
WILL BE OVER THESE AREAS. RICHMOND

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

SEVERAL RELATIVELY MINOR CHANGES TO THE EXTENDED AGAIN THIS
MORNING...WITH MODELS IN GOOD OVERALL AGREEMENT. A VERY
PROGRESSIVE...UNSETTLED...AND WINDY WEATHER PATTERN IS ON TAP FOR
THE WHOLE EXTENDED PERIOD. CHANGES TO GOING FORECAST AMOUNT TO A
GENERAL COOL OFF THROUGH THE LATTER PORTIONS OF THE EXTENDED AND
MINOR ADJUSTMENTS TO POPS FOR BETTER TIMING OF WAVES THROUGH THE
REGION AND COLLABORATION WITH NEIGHBORS.

AN UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO MOVE ACROSS
SOUTHERN CANADA ON WED AND WED NIGHT...KEEPING BULK OF ENERGY
NORTH...BUT STILL BRINGING SOME ENERGY AND WITH DYNAMIC SUPPORT
INTO OUR FORECAST AREA. THIS SYSTEM APPEARS TO BE OUR BEST CHANCE
FOR ADDITIONAL SNOW ACCUMULATIONS THROUGHOUT THE FORECAST
PERIOD. THIS SYSTEM BRINGS IN SOME COLDER AIR...HOW COLD IS STILL A
QUESTION AS COLDEST AIR APPEARS TO STAY NORTH AND SLIP OFF TO THE EAST...BUT
MODELS DO SEEM TO HOLD COOLER AIR IN THE AREA. BEGAN COOLING HIGHS
AND LOWS AT THIS POINT AND THROUGH THE REMAINDER OF THE EXTENDED. RIDGING
BUILDS IN FOR FRIDAY...BUT MOVES THROUGH VERY QUICKLY WITH ANOTHER
UPPER LEVEL LOW PRESSURE SYSTEM MOVING THROUGH SOUTHERN
CANADA...VERY SIMILAR IN TRACK TO OF WEDNESDAY SYSTEM...BUT DRYING
FROM RIDGING SEEM DO LIMIT PRECIP POTENTIAL A BIT ACROSS THE
PLAINS.

WINDY CONDITIONS CONTINUE TO BE A SIGNIFICANT CONCERN THROUGHOUT
THE EXTENDED...ESPECIALLY IN LIVINGSTON AND THE FOOTHILLS. BEST
CHANCES FOR STRONG GUSTY WINDS AT THIS TIME APPEAR TO BE WEDNESDAY
INTO WEDNESDAY NIGHT...FRIDAY INTO FRIDAY NIGHT...AND SUNDAY INTO
SUNDAY NIGHT. THE LOWER ELEVATIONS CAN ALSO EXPECT TO SEE GUSTY
WINDS AT TIMES.

&&

.AVIATION...

VFR FLIGHT CONDITIONS PREVAIL ACROSS MUCH OF THE REGION...BUT
CONDITIONS ARE EXPECTED TO DETERIORATE WITH LOWERING CEILINGS
THROUGH THE REMAINDER OF THE MORNING TO MVFR AND IFR CONDITIONS
WITH LOCALIZED LIFR CONDITIONS IN SOME AREAS. A COLD FRONT EASING
ITS WAY SOUTH INTO THE AREA HAS BECOME THE FOCUS FOR LIGHT SNOW
SHOWERS OCCURRING FROM BIG TIMBER TO NEARLY MILES CITY. LOW
CEILINGS WILL NOT NECESSARILY BE ACCOMPANIED BY PRECIPITATION AS
A LOWER STRATUS DECK DEVELOPS IN THE EASTERN ZONES. MOUNTAINS
ARE EXPECTED BE OBSCURED THROUGH THE DAY TODAY. PRECIP IS EXPECT
TO PUSH OFF TO THE NORTHEAST THIS EVENING AS A WARM FRONT MOVES
INTO THE AREA.

WINDS ARE EXPECTED TO BE MUCH LESS INTENSE TODAY...HAVING DROPPED
OFF TO AROUND 5 KNOTS IN OUR FORECAST AREA... BUT WILL LIKELY
BECOME GUSTY AROUND FRONTAL PASSAGE.  GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY TUE     WED     THU     FRI     SAT     SUN
-------------------------------------------------------
BIL 037 021/028 013/031 015/024 011/029 016/028 012/027
    6/O 61/N    12/S    42/S    12/S    21/B    11/B
LVM 040 018/028 013/033 016/025 015/031 023/026 014/027
    8/O 72/S    23/S    42/S    24/S    22/S    22/S
HDN 037 017/028 007/033 007/023 003/025 015/028 006/027
    5/O 51/N    11/B    42/S    11/B    21/B    11/B
MLS 033 016/026 006/028 006/016 005/022 013/026 007/022
    3/S 82/S    11/B    32/S    11/B    21/B    11/B
4BQ 037 018/028 006/033 008/025 006/024 013/027 007/027
    2/O 31/N    11/B    43/S    21/B    21/B    11/B
BHK 031 015/023 003/026 012/015 004/017 014/023 004/019
    3/S 83/S    10/B    43/S    21/B    21/B    11/B
SHR 039 018/029 006/035 010/023 007/029 016/029 008/027
    2/O 42/S    11/B    53/S    11/B    21/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 12 PM
      MST TUESDAY FOR ZONES 28-41-63-65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 28, 8:11 PM MST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
811 PM MST SUN DEC 28 2008

MTZ028>042-056>058-063>068-WYZ098-099-300315-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
811 PM MST SUN DEC 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

AREAS OF LIGHT FREEZING RAIN CAN BE EXPECTED NORTH AND EAST OF
BILLINGS UNTIL MIDNIGHT. TRAVELERS SHOULD USE CAUTION AS THERE
COULD BE SOME ICE FORMING ON ROADS IN THIS AREA...INCLUDING
INTERSTATE 94 FROM CUSTER AND HYSHAM TO FORSYTH AND MILES CITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A VERY ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE WEEK AS A
SERIES OF UPPER LEVEL DISTURBANCES COME OFF THE PACIFIC. STRONG
WINDS ARE POSSIBLE ACROSS MUCH OF THE AREA MONDAY NIGHT INTO
TUESDAY AND AGAIN WEDNESDAY INTO THURSDAY. STRONGEST WINDS WILL BE
ALONG THE EASTERN SLOPES OF THE MOUNTAINS. THIS PATTERN WILL ALSO
BE A FAVORABLE ONE FOR SNOWFALL OVER THE WESTERN SLOPES OF THE
CRAZY AND BEARTOOTH ABSAROKA MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 7:57 PM MSTFreezing Rain AdvisoryBYZRosebud, Treasure4 hr
Dec 29, 9:39 AM MSTWinter Storm WarningBYZCarbon, Park, Stillwater, Sweet Grass, Wheatland14 hr
Dec 29, 9:39 AM MSTWinter Weather AdvisoryBYZGolden Valley, Wheatland6 hr

Nearby

High Wind Warnings in Montana, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.